Connecticut, 2009Damaging Wind in Connecticut, August 10, 2009
August 10, 2009 · NWS BOX · 1 event in 1 county or zone
Showers and thunderstorms formed along a warm front moving northward through Connecticut. One of these storms became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a warm front moving northward through Connecticut. One of these storms became severe and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 5:48 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 10, 5:48 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
648 PM EDT MON AUG 10 2009
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO SOUTHERN NEW ENGLAND LATE TONIGHT
AND STALL ACROSS THE REGION ON TUESDAY. THE FRONT WILL MOVE SOUTH
OF THE COAST TUESDAY NIGHT WITH A WEAK LOW PRES PASSING TO THE SOUTH
WEDNESDAY. SEASONABLY WARM AND DRY CONDITIONS THURSDAY AS HIGH PRES
BUILDS INTO THE REGION...THEN WARMER AND MORE HUMID CONDITIONS
EXPECTED FRIDAY THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
6 PM MESOANALYSIS SHOWS MLCAPES 1500-2000 J/KG ACROSS WESTERN
PORTIONS OF SNE WITH MAIN INSTABILITY AXIS GREATER THAN 2500 J/KG
ACROSS SE NEW YORK. THERE IS STILL SUFFICIENT CIN ACROSS EASTERN SNE
WHICH IS ACTING AS A CAP BUT IT HAS ERODED ACROSS FAR W ZONES.
CONVECTION IS WELL UNDERWAY FROM LAKES ERIE AND ONTARIO EASTWARD
ACROSS MUCH OF NEW YORK STATE. THIS ACTIVITY IS MOVING EASTWARD
TOWARDS THE HUDSON VALLEY AS OF 645 PM. WHILE IT REMAINS UNCLEAR
WHETHER IT WILL ALL FORM INTO AN MCS...THE GFS IS PICKING UP ON THE
CONVECTION AND ITS INSTABILITY SIGNALS INCREASE ACROSS SNE LATER
THIS EVENING SO WE WILL HAVE CHC TSTMS WITH GUSTY WIND AND HEAVY
RAINFALL. PWATS GREATER THAN 2 INCHES.
IT WILL BE A WARM AND HUMID NIGHT WITH PATCHY FOG DEVELOPING...
ESPECIALLY CAPE/ISLANDS. MINS MID 60S TO LOWER 70S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
SPC STILL HAS AREA OUTLOOKED IN SLIGHT RISK. WEAK COLD FRONT IS
EXPECTED TO STALL SOMEWHERE ACROSS EASTERN NEW ENG ON TUE AND SHOULD
ACT AS A FOCUS FOR CONVECTION. WILL HAVE CHC TSTMS EVERYWHERE ON
TUE BUT GREATEST COVERAGE MAY END UP NEAR THE COASTAL PLAIN WHERE
BEST MOISTURE COMBINED WITH LOW LEVEL CONVERGENCE FROM BOUNDARY.
SREF ALSO HAS HIGHEST POPS FOR CAPE > 1000 J/KG FOCUSED IN THE
COASTAL PLAIN.
MLCAPES FORECAST TO BE 1000-1500 J/KG AND THIS COMBINED WITH 0-6KM
SHEAR 35-40 KT SUGGESTS ORGANIZED SEVERE POSSIBLE. HEAVY RAIN ALSO
A THREAT GIVEN HIGH PWATS AND WILL USE ENHANCED WORDING.
850 MB TEMPS STILL QUITE WARM TUE AND MAV TEMPS LOOK A BIT TOO COOL
SO USED A 2:1 MET/MAV BLEND TO GIVE MORE WEIGHT TO WARMER MET
TEMPS. MAX TEMPS MAY MAKE A RUN AT 90 HFD-PVD-TAN CORRIDOR IF THERE
IS ENOUGH SUNSHINE AND THIS IS NOT CERTAIN. CURRENTLY HAVE UPPER 80S
HERE. COOLER BOS DUE TO DEVELOPING SEA BREEZE.
FRONT SLIPS SOUTH OF THE COAST TUE NIGHT AND ANY LEFTOVER EVENING
SHOWERS/TSTMS SHOULD END FOLLOWED BY DRY CONDITIONS. AREAS OF LOW
CLOUDS AND PATCHY FOG MAY DEVELOP OVERNIGHT TUE NIGHT. MAV TEMPS
ACCEPTED.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
FAIRLY QUIET IN THE EXTENDED WITH UPPER LEVEL RIDGING AND HIGH
PRESSURE BUILDING INTO THE AREA THROUGH THE WEEKEND.
WEDNESDAY...THE WARM...MOIST AIRMASS THAT IS IN PLACE OVER THE
REGION THROUGH TUESDAY WILL PROVIDE PLENTY OF INSTABILITY THROUGH
THE AFTERNOON. COMBINED WITH THE LIFT PROVIDED BY A SHORTWAVE
MOVING ACROSS SOUTHERN NEW ENGLAND...THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING
HOURS. THIS WILL BE INHIBITED SOMEWHAT BY HIGH PRESSURE BUILDING IN
AT THE SURFACE. FOR POPS...WILL STICK WITH THE GENERAL IDEA OF THE
PREVIOUS SHIFT BUT EXPAND THE SLIGHT CHANCE POPS FURTHER SOUTHWARD
TO ACCOUNT FOR UNCERTAINTY. 850MB TEMPS COME DOWN A FEW DEGREES TO
14 TO 15C...WHICH WILL ALLOW SURFACE TEMPERATURES DROP BACK CLOSER
TO NORMAL.
THURSDAY THROUGH SATURDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
UPPER LEVEL RIDGING AND HIGH PRESSURE BUILDING INTO THE AREA.
SHOULD BE A QUIET FEW DAYS WITH TEMPERATURES RIGHT AROUND NORMAL
WITH MUCH DRIER AIR IN PLACE. SHOULD SEE A GRADUAL WARMING TREND
TOWARDS THE WEEKEND. AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM
CANNOT BE RULED OUT.
SUNDAY AND MONDAY...A BIT MORE DISCREPANCY IN THE MODELS WITH THE
ECMWF CONTINUING THE PATTERN FROM THE END OF THE WEEK AND THE GFS
DEVELOPING AN UPPER LEVEL TROUGH THAT MOVES THROUGH SOUTHERN NEW
ENGLAND. THE GFS SOLUTION LEADS TO A BETTER CHANCE OF PRECIPITATION
FOR THOSE TWO DAYS. AM LEANING MORE TOWARDS THE DRIER ECMWF
SOLUTION...HOWEVER...CANNOT RULE THE GFS SOLUTION OUT COMPLETELY.
WILL GO WITH SLIGHT CHANCE POPS DURING THIS TIME PERIOD.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THIS AFTERNOON...VFR EXCEPT WDLY SCT MVFR/IFR WITH G40KT POSSIBLE
FROM ANY TSTMS. ONLY HAVE CB IN TAFS AS NO DEVELOPMENT YET.
TONIGHT...VFR MAY LOWER TO A PERIOD OF MVFR IF SHOWERS/TSTMS FROM
POSSIBLE MCS MOVE THROUGH. CONFIDENCE LOW. OTHERWISE...IFR
STRATUS/FOG DEVELOPING LATE ACROSS CAPE/ISLANDS WITH MVFR CONDITIONS
POSSIBLE ELSEWHERE.
TUE...MORNING MVFR/IFR IN ST/FOG...THEN IMPROVING TO VFR. BUT BRIEF
MVFR/IFR CONDS POSSIBLE SCT TSTMS. HIGHEST PROBABILITY OF CONVECTION
MAY BE ACROSS EASTERN NEW ENG. AFTERNOON SEA BREEZE POSSIBLE AT BOS.
OUTLOOK /WEDNESDAY THROUGH SATURDAY/...
MAINLY VFR WITH ISOLD SHRA/TSRA POSSIBLE EACH AFTERNOON/EVENING.
&&
.MARINE...
NO HEADLINES THROUGH TUE NIGHT WITH WINDS AND SEAS BELOW SCA
THRESHOLDS. VSBY RESTRICTIONS IN FOG AND ANY TSTMS WILL BE MAIN
HAZARDS.
OUTLOOK /WEDNESDAY THROUGH SATURDAY/...
SEAS 1 TO 3 FEET THROUGH THE FORECAST PERIOD WITH NORTHEAST WINDS 10
TO 15 KTS SHIFTING TO THE SOUTH THURSDAY AFTERNOON. ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE EACH AFTERNOON.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&
SYNOPSIS...KJC/RLG
NEAR TERM...KJC/RLG
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG
Hazardous weather outlook, Aug 10, 3:19 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT MON AUG 10 2009
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-112030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
419 PM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A LOW PROBABILITY OF AN ISOLATED THUNDERSTORM WITH HEAVY
RAIN AND GUSTY WIND THROUGH EARLY EVENING IN THE DISTANT INTERIOR.
THEN A CLUSTER OF THUNDERSTORMS DEVELOPING NEAR THE GREAT LAKES MAY
MOVE INTO THE REGION FROM THE WEST LATER TONIGHT. IF THESE STORMS
HOLD TOGETHER THEY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
AND HEAVY RAINFALL WITH ASSOCIATED STREET FLOODING/POSSIBLE BRIEF
POOR DRAINAGE ROAD CLOSURES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY WITH THE
POTENTIAL FOR SOME STORMS TO PRODUCE DAMAGING WIND AND HEAVY
RAINFALL. LATEST FORECAST INFORMATION SUGGEST THE GREATEST RISK WILL
BE ALONG AND SOUTH OF THE MASS PIKE.
ISOLATED THUNDERSTORMS POSSIBLE WEDNESDAY AFTERNOON AND AGAIN
EACH AFTERNOON FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.
ANZ230>237-250-251-254>256-112030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
419 PM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 7:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
838 PM EDT MON AUG 10 2009
CTZ003-004-110145-
TOLLAND CT-WINDHAM CT-
838 PM EDT MON AUG 10 2009
AT 835 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH 4 MILES NORTHEAST OF TOLLAND...OR ABOUT 7 MILES NORTHWEST OF
MANSFIELD...MOVING EAST AT 40 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WILLINGTON...STAFFORD...STORRS...
MANSFIELD...UNION...CHAPLIN...ASHFORD...EASTFORD...HAMPTON...
WOODSTOCK...POMFRET...BROOKLYN...PUTNAM...DANIELSON...KILLINGLY AND
THOMPSON.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
FRANK
Thunderstorm Wind, Tolland
- When
- August 10, 7:55 PM EST
- Where
- Tolland County, Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 41.870, -72.470
Large tree branches were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192284.